You most likely know that antidepressants are notorious for causing side effects – one of which is tinnitus, an annoying ring in the ears. Most people are eager to avoid this symptom, so it’s no wonder that people are curious about antidepressants that do not cause tinnitus.
Fortunately, there aren’t too many drugs known to cause the condition. In this article we will explore the drugs that are most likely to cause tinnitus so you know which ones to avoid.
What Is Tinnitus?
Tinnitus is a common problem marked by a consistent ringing in the ears. It is quite common and affects between 15-20% of all people. Tinnitus itself isn’t generally considered a condition on its own – more often it reflects an underlying condition.
There are a number of different things which can cause tinnitus. Some of the most common include:
- Extreme and prolonged noise exposure
- Problems with blood vessels
- Neurological health problems
- Mental heath disorders
It’s the last on this list that we are going to discuss today: antidepressants.
Are There Antidepressants That Do Not Cause Tinnitus?
Perhaps an easier way to ask this question would be, ‘which antidepressants do cause tinnitus?’
While there are not too many antidepressants that cause tinnitus, there are a number of them which can aggravate the condition. While less common, these antidepressants may also cause tinnitus in those who have never experienced it before.
There are different classes of antidepressants that can cause tinnitus.
Tricyclic Antidepressants and Tinnitus
Tricyclic antidepressants are an older class of antidepressants. They cause a large number of side effects in comparison to second-generation antidepressants – although both classes can cause tinnitus.
Of these drugs, there are a couple that are more likely than others to cause tinnitus. The two most frequently associated with the condition are Clomipramine and Amitriptyline.
SSRIs and Tinnitus
SSRIs are part of the second-generation antidepressants. These were developed in response to the excessive side effects caused by first-gen antidepressants like the tricyclics.
Unfortunately, SSRIs are not completely without side effects and a number can still cause tinnitus. Certain ones are more likely to cause tinnitus than others. The most common culprits are Prozac, Zoloft, Paxil, Celexa, and Luvox.
Other Drugs That Cause Tinnitus
If you’re worried about tinnitus then you should know that other drugs cause the condition as well. Some of the different types of drugs that may cause tinnitus include:
- Chemotherapy drugs including Cisplatin, Nitrogen Mustard and Vincristine.
- Loop diuretics, such as Lasix, Endecrin, and Bumex.
- Antibiotics including aminoglycosides, erythromycin, and vancomycin.
- Common over-the-counter anti-inflammatory drugs like Advil and Anaprox.
Antidepressants may cause an irritating condition known as tinnitus, marked by a ringing in the ears. Fortunately it’s not impossible to find antidepressants that don’t cause tinnitus. Talk to your doctor if you’re having unwanted side effects and see if they can switch you to a better medication.
You may be interested in seeing an online doctor to get a prescription. Check out our guide on how to do so. And, interestingly enough, there have been some cases of people using antidepressants to cure tinnitus. Read about that here.